Objectives The learner will be able to: • Identify cancer treatments most likely to cause drug-induced skin reactions. • Discuss preventative and management strategies for various types of rashes caused by systemic cancer treatments.
Problem • Patients receiving chemotherapy or biotherapy may experience a variety of skin reactions. • Skin reactions may range from mild to dose-limiting toxicities. • Skin effects primarily affect quality of life, body image, and psychosocial well-being.
Types of Drug-Induced Reactions • The most common reactions include: • Rash • Hyperpigmentation • Photosensitivity • Hand-foot syndrome or palmar-plantar erythrodysesthesia • Hair and nail changes.
Basic Underlying Principles • Most chemotherapy agents are directed toward rapidly dividing cell lines. • Skin, hair, and nail tissue can divide rapidly, which subjects them to effects of chemotherapy. • Epidermal growth factor receptors play a role in normal skin processes. Targeted therapies that inhibit these receptors cause skin reactions, but the exact mechanism is not yet known.
Assessment of Risk Factors • Skin assessment should be completed baseline and before each treatment and/or at each office visit. • Baseline risk assessment • Medication review • Planned treatment • Allergies • Patient report of previous skin issues
Assessment • Skin assessment should be completed baseline and before each treatment and/or at each office visit. • Location • General description of appearance • Color • Moisture/dryness • Drainage • Odor • Edema • Signs of infection • Pain • Itching • Sensitivity • Quality of life impact • Use of scoring and grading scales
Lab Tests • CBC • Elevated WBC, anemia, eosinophilia, polycythemia • BMP • Hyperglycemia, hyperuricemia, elevated BUN or creatinine, abnormal LFTs • Thyroid function • Hypo or hyper
Rash • General skin rashes may be present with many different types of chemotherapy. • Transient erythema or urticaria • Erythema multiforme • Xerosis (abnormal dryness) • EGFR inhibitor-associated rash has become a common side effect of those agents and can be dose limiting. • ONS PEP resources are available for this topic and were used in the creation of the following slides.
EGFR Inhibitor Rash • Most commonly found on head, neck, and upper torso • Although it looks similar to acne, it has a different etiology and requires different treatment. • Associated with patient distress and can cause itching and pain • Usually occurs 8-10 days after starting therapy and peaks in severity within two weeks • Severity can vary during therapy. • Sequelae of telangiectasias, erythema, and hyperpigmentation usually occur five to nine weeks after therapy starts.
EGFR Inhibitor Rash • If therapy is discontinued, the rash usually resolves within eight weeks. • Incidence, severity, and distribution of the rash depend on the type of medication and patient factors. • UV light and concurrent radiation can worsen the rash.
Complications and General Principles • Severity of skin rash has been found to be a measure of the EGFR inhibitor’s efficacy and is directly related to survival. • Dose reduction, or interruption or discontinuation of therapy, due to rash is not recommended. • Treatment for mild to moderate rash should be initiated before it becomes dose limiting. • Treatment of the rash is dependent on patient symptoms.
Prevention of Skin Effects • Limited data support the following measures, but they may help to minimize the severity of skin reactions. • Minimize or avoid sun or UV light exposure. • Use sunscreen daily. • Avoid extremes in temperatures to the skin. • Avoid constrictive clothing, shoes, and jewelry. • Keep skin moisturized with alcohol-free emollients. • Maintain good skin and nail hygiene.
Management of EGR Inhibitor Rash • Topical steroids for rash • Low strength for face • Medium strength for body • Topical antibiotics for rash • Gentle debridement for severe rash • Long-term prophylactic topical mupirocin ointment for nose to prevent S. aureus colonization • Systemic therapy for grade 3 and 4 rash • Also potentially infected rash, rash refractory to topical agents, or rash that is recurrent despite dose adjustment
Hyperpigmentation • Can occur with many agents • May appear as focused skin color changes or diffuse changes throughout skin • Most at risk are those of Mediterranean descent • May be emotionally distressing to patients • May persist for long periods of time after therapy is over • Exposure to the sun may exacerbate. • Teach patient to avoid sun exposure and wear sunscreen.
Photosensitivity • Sunburn occurs after minimal sun exposure. • Skin appears red and possibly edematous, and vesicles may form. • Patients should be instructed to wear a wide brim hat, cover their extremities, and wear sunscreen while in the sun and avoid direct sun exposure when possible.
Hand-Foot Syndrome (Palmar-Plantar Erythrodysesthesia or PPE) • Symptoms usually include a painful erythematous skin change to hands and soles of feet, which may be preceded by tingling and numbness. • May proceed to desquamation with blisters and skin breakdown • May necessitate a dose reduction or cessation • The cause is not entirely understood but may be related to capillary rupture during weight-bearing.
Prevention and Management of PPE • Reduce exposure of feet and hands to friction and heat by avoiding: • Hot water • Impact on the feet • Using hand tools that involve squeezing • Rubbing. • Local application of ice, topical steroids, and vitamin B6 have been employed for specific agents with varying degrees of success.
Hair and Nail Changes • Many agents have been implicated. • Hair changes • Hair loss • Hair thinning • Development of a dry, brittle, or curly texture • Nail changes include a wide range of problems. • Mees’ lines • Beau’s lines • Complete loss of the nail (onycholysis) • Erythema, inflammation, and pain at nail folds (paronychia)
Nursing Interventions • Address psychosocial issues. • Recommend that family and other support systems provide encouragement to patient and help rebuild self esteem. • Help patients overcome functional limitations. • Refer to support groups or counseling. • Listen actively and be supportive.
References Haas, M.L., & Moore-Higgs, G.J. (Eds.). (2010). Principles of skin care and the oncology patient. Pittsburgh, PA: Oncology Nursing Society. Oncology Nursing Society. (2010). Putting evidence into practice: Skin reactions: Rash, palmar-plantar erythrodysesthesia, xerosis, paronychia, photosensitivity, and pruritus: Guidelines table. Retrieved from http://www.ons.org/Research/PEP/Skin Povolich, M., Whitford, J.M., & Olsen, M. (Eds.). (2009). Chemotherapy and biotherapy guidelines and recommendations for practice. Pittsburgh, PA: Oncology Nursing Society.